Crazy high saliva hormone results and still having severe symptoms.

by Suzanna Hamilton
(Prosper, Texas)

Hi Wray,
I apologize for the length of my post; however, I want to be certain I don't leave out any pertinent information.

I wrote you August of 2010, you were kind enough to explain what my progesterone vs estrogen levels should be. I was using your progesterone cream until June 2011, at that time I began using compounded progesterone cream via a local compound pharmacy. The prescription level was 20%, I was told to use 50 ml, twice per day, which would equal to 200 ml daily. I did wonderful on this dosage until the summer of 2012. At that time I began getting all my previous symptoms back -- hot flashes during the day and at night, achey joints, pain in my left front side -- all these would occur 1 week prior to my menstruation -- in addition, I now have dry nails.

I decided to find a medical individual that truly understood women's hormones and bio-identical hormone replacement therapy. September 2012, I found an OBGYN who said, bio-identical hormone replacement therapy was her specialty. She stated my blood work showed my testosterone was low and suggested I try bio-identical testosterone given through a device called Sotto-Pelle. She stated all my other hormone levels were excellent and the low testosterone explained my symptoms, she also had me switch to 200 mg oral progesterone every night. I learned after allowing the Sotto-Pelle to be implanted and switching to the oral progesterone, my testosterone levels had been normal all along and she never tested my progesterone levels! She also drew my blood, "whenever". While being on her regimen I had severe bloating, constipation, hemorrhoids and felt really groggy first thing in the mornings. At that time, I chose to go to a Nurse Practitioner who's been working with women's hormones and bio-indentical hormone replacement therapy for years -- she's amazing.

After allowing my body to get rid of the extra testosterone and going back on the 20% progesterone cream, I had my levels checked via blood, my testosterone was high -- 164 ng/dL and the ratio for my progesterone/estrogen was 271:1 -- progesterone 43.7 ng/mL and estrogen 161 pg/mL. At that time the NP suggested I go back on the progesterone cream and check my readings in 3 months. February I did the saliva test, my hormone readings are all over the place.

Estrone - 30.3 pmol/L
Estradiol - 9.2 pmol/L
Estriol <70 pmol/L
Progesterone >160000 pmol/L
Testosterone 522 pmol/L
P/E2 Ratio 17,391 Ratio

I still get the crazy symptoms one week prior to my period -- extremely hot in the middle of the night and when I first wake up, sometimes I'll get a surge in the middle of the day, pain in my lower left side, my nails continue to be dry (their extremely strong; however, you can see dry ridges running vertically through them). In addition, I now have a new symptom -- both my hands on the upper two outer knuckles get little itchy pin head size blisters, that become unbearable one week prior to my cycle.

I began thinking what have I done differently over the past 2-3 months? It dawned on me, I had begun using your Energy Formula about 2 months ago, which is about the time these blisters appeared. I was also having issues waking up around 3 am and not being able to go back to sleep (my Melatonin readings are super high at that time - 47.03). I decided to double check your website regarding any possible side effects from the Energy Formula and saw your warning on, herpes under the ingredient Arginine. Even though I've never been diagnosed with herpes, I used to get fever blisters when I was a kid. I then wondered if the combination of the Energy Formula and my cycle is what's causing the blisters and my high Melatonin? I decided to stop using the Energy Formula. The blisters were getting better; however, this week is the week prior to my menstruation and yesterday afternoon my left hand begin driving me crazy itching/burning, shortly thereafter the little blisters begin appearing. I also gained a small fever blister on my upper left lip -- first one in years! My sleep cycle is back to normal with the exception of the heat surges -- middle of the night and when I first wake up.

Here's how my NP has me using the 20% progesterone cream:
Day 1-7 .125 ml (divided morning/night)
Day 7-14 - .25 ml (divided morning & night)
Day 15-28 .50 ml (divided morning & night)
Day 29,30 &31 none

Due to my heat surges and blisters, yesterday I upped my dosage by .25 ml, which would be .75 ml. This morning my hands are better; however, I woke up in the middle of the night in a major sweat. My NP is used to working with 10% progesterone; which is why the dosages are so low -- I'm essentially having to divide them in half.

As I stated, I realize I'm giving you a LOT of information; however, your website has been a God send over the years and I truly value your opinion. I've read Dr. Lee's books and feel even his dosing is way off and after seeing a few of your recent post regarding that, I realize my gut instinct was right. It's all about how you feel, my NP feels the same way. So, how do I get back to feeling "normal"?

BTW, I take 5,000 IU's of vitamin D daily -- my D readings back in Oct 2012 were 83.7 ng/mL.

Thanks so much for all you've done and continue to do.
Suzanna Hamilton

Comments for Crazy high saliva hormone results and still having severe symptoms.

Click here to add your own comments

Mar 29, 2013
Crazy high saliva hormone results and still having severe symptoms
by: Wray

Hi Suzanna Back in 2012 and your symptoms returned, I would have told you to increase the progesterone. But also asked you what was occurring at the time to cause them to come back. Were you stressed at all? These are a few thing which can make progesterone levels drop......

lack of or drop in vitamin D.... are you taking it, or missed a dose, or spent lots of time indoors?
dark days, especially winter, probably because vitamin D drops in winter due to lack of sun
high oestrogen.... aromatase, which converts testosterone into oestrogen, is working over time, or SHBG (sex hormone binding globulin) is low, this binds oestrogen making it inactive
high testosterone.... SHBG is low, this binds testosterone making it inactive. Sugars drop SHBG, they also drop progesterone levels
high LH.... the pituitary is working over time trying to make an egg develop, secrete testosterone and oestrogen, and then ovulate
high FSH....the pituitary is working over time trying to make an egg develop, secrete testosterone and oestrogen, and then ovulate
high stress...... this converts most of the available progesterone into cortisol
high adrenaline (comes from stress or excitement, and a drop in blood glucose)..... this stops progesterone entering the cells
sugars of any kind.... they drop progesterone, plus dropping blood glucose, plus dropping SHBG
large meals..... because of the increased metabolic clearance of progesterone
alcohol.... this reduces progesterone levels and increases the androgens, ie testosterone
insulin.... increase caused by eating large meals, sugars, or meals containing sugar or starchy carbs
high level of phytoestrogens in the diet.... ie grains and legumes, soy milk, tofu etc these all act as oestrogen
oestrogenic herbs.... often given to women to help with symptoms

I'm not in favour of the pellets, they can have adverse side effects, see here and here. Continued below

Mar 29, 2013
Crazy high saliva hormone results and still having severe symptoms Part 2
by: Wray

Hi Suzanna Oral progesterone is the least effective Delivery system too, "The liver and gut region removed a mean of 96 per cent of the progesterone entering these tissues", see here. As for testosterone, it should never be given to a woman, see here, here, here, here here, here, here, here and here. And these on visceral fat here and here. Your level is in the range for men between 20-40 yrs old, exceptionally high. It doesn't surprise me you feel awful, in spite of your high progesterone level. We do have a page on Hormone Testing you could look through. I think the itchy blisters could be oestrogen dermatitis, this always occurs just prior to bleeding. Although in the past it's been ascribed to progesterone, the researchers haven't a clue about progesterone withdrawal at that time, leaving oestrogen dominant. The amount of progesterone you're currently using is very low, 25mg/day, followed by 50mg/day, and then increasing to 100mg/day. If you're feeling so awful, plus have night sweats too, you'll need about 400mg/day. We do have a page on Hot Flushes you could look through. Continued below

Mar 29, 2013
Crazy high saliva hormone results and still having severe symptoms Part 3
by: Wray

Hi Suzanna I would also suggest you use it daily, through any bleeding for 2-3 months or until stable. This will ensure progesterone suppresses that excess testosterone you have. Once you feel ready you can begin following your cycle again. It's interesting you have such a high progesterone reading, and yet feel so bad. I've come across this anomaly before, in your case it's the high testosterone causing the symptoms. I never hesitate in using very high amounts, it's safety is without question, see here. Thanks for the kind words about the site! Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Benefits of progesterone.

Search over 7,500 pages on this site...